Blanc, Jérémy; Furter, Jean-Philippe
Length in the Cremona group
Annales Henri Lebesgue, Volume 2  (2019), p. 187-257

Metadata

KeywordsCremona transformations, Jonquières transformations, length, dynamical length, linear systems, base-points

Abstract

The Cremona group is the group of birational transformations of the plane. A birational transformation for which there exists a pencil of lines which is sent onto another pencil of lines is called a Jonquières transformation. By the famous Noether–Castelnuovo theorem, every birational transformation f is a product of Jonquières transformations. The minimal number of factors in such a product will be called the length, and written lgth(f). Even if this length is rather unpredictable, we provide an explicit algorithm to compute it, which only depends on the multiplicities of the linear system of f.

As an application of this computation, we give a few properties of the dynamical length of f defined as the limit of the sequence nlgth(f n )/n. It follows for example that an element of the Cremona group is distorted if and only if it is algebraic. The computation of the length may also be applied to the so called Wright complex associated with the Cremona group: This has been done recently by Lonjou. Moreover, we show that the restriction of the length to the automorphism group of the affine plane is the classical length of this latter group (the length coming from its amalgamated structure). In another direction, we compute the lengths and dynamical lengths of all monomial transformations, and of some Halphen transformations. Finally, we show that the length is a lower semicontinuous map on the Cremona group endowed with its Zariski topology.


References

[AC02] Alberich-Carramiñana, Maria Geometry of the plane Cremona maps, Springer, Lecture Notes in Mathematics, Volume 1769 (2002)

[Ale16] Alexander, James W. On the factorization of Cremona plane transformations, Trans. Am. Math. Soc., Volume 17 (1916) no. 3, pp. 295-300

[BC16a] Blanc, Jérémy; Calabri, Alberto On degenerations of plane Cremona transformations, Math. Z., Volume 282 (2016) no. 1-2, pp. 223-245

[BC16b] Blanc, Jérémy; Cantat, Serge Dynamical degrees of birational transformations of projective surfaces, J. Am. Math. Soc., Volume 29 (2016) no. 2, pp. 415-471

[BCM15] Bisi, Cinzia; Calabri, Alberto; Mella, Massimiliano On plane Cremona transformations of fixed degree, J. Geom. Anal., Volume 25 (2015) no. 2, pp. 1108-1131

[BD15] Blanc, Jérémy; Déserti, Julie Degree growth of birational maps of the plane, Ann. Sc. Norm. Super. Pisa, Cl. Sci., Volume 14 (2015) no. 2, pp. 507-533

[BF13] Blanc, Jérémy; Furter, Jean-Philippe Topologies and structures of the Cremona groups, Ann. Math., Volume 178 (2013) no. 3, pp. 1173-1198

[Bla11] Blanc, Jérémy Elements and cyclic subgroups of finite order of the Cremona group, Comment. Math. Helv., Volume 86 (2011) no. 2, pp. 469-497

[Bla12] Blanc, Jérémy Simple Relations in the Cremona Group, Proc. Am. Math. Soc., Volume 140 (2012), pp. 1495-1500

[Bla16] Blanc, Jérémy Conjugacy classes of special automorphisms of the affine spaces, Algebra Number Theory, Volume 10 (2016) no. 5, pp. 939-967

[BvdPSZ14] Borwein, Jonathan; van der Poorten, Alf; Shallit, Jeffrey; Zudilin, Wadim Neverending fractions. An introduction to continued fractions, Cambridge University Press, Australian Mathematical Society Lecture Series, Volume 23 (2014), x+212 pages | Zbl 1307.11001

[Cas01] Castelnuovo, Guido Le trasformazioni generatrici del gruppo cremoniano nel piano, Torino Atti, Volume 36 (1901), pp. 861-874 | Zbl 32.0675.03

[CdC18] Cantat, Serge; de Cornulier, Yves Distortion in Cremona groups (2018) (https://arxiv.org/abs/1806.01674 )

[Cor95] Corti, Alessio Factoring birational maps of threefolds after Sarkisov, J. Algebr. Geom., Volume 4 (1995) no. 2, pp. 223-254

[dC13] de Cornulier, Yves The Cremona group is not an amalgam, Acta Math., Volume 210 (2013) no. 1, pp. 31-94

[Dem70] Demazure, Michel Sous-groupes algébriques de rang maximum du groupe de Cremona, Ann. Sci. Éc. Norm. Supér., Volume 3 (1970), pp. 507-588

[DF01] Diller, Jeffrey; Favre, Charles Dynamics of bimeromorphic maps of surfaces, Am. J. Math., Volume 123 (2001) no. 6, pp. 1135-1169

[Dol12] Dolgachev, Igor V. Classical algebraic geometry. A modern view, Cambridge University Press (2012), xii+639 pages

[Fra49] Frame, James Sutherland Classroom Notes: Continued Fractions and Matrices, Am. Math. Mon., Volume 56 (1949) no. 2, pp. 98-103

[Fur02] Furter, Jean-Philippe On the length of polynomial automorphisms of the affine plane, Math. Ann., Volume 322 (2002) no. 2, pp. 401-411

[Fur09] Furter, Jean-Philippe Plane polynomial automorphisms of fixed multidegree, Math. Ann., Volume 343 (2009) no. 4, pp. 901-920

[Giz80] Gizatullin, Marat Kh. Rational G-surfaces, Izv. Akad. Nauk SSSR, Ser. Mat., Volume 44 (1980) no. 1, pp. 110-144 | Zbl 0428.14022

[Giz82] Gizatullin, Marat Kh. Defining relations for the Cremona group of the plane, Izv. Akad. Nauk SSSR, Ser. Mat., Volume 46 (1982), pp. 909-970

[Har77] Hartshorne, Robin Algebraic geometry, Springer, Graduate Texts in Mathematics, Volume 52 (1977), xvi+496 pages | Zbl 0367.14001

[Har87] Harbourne, Brian Rational surfaces with infinite automorphism group and no antipluricanonical curve, Proc. Am. Math. Soc., Volume 99 (1987) no. 3, pp. 409-414

[Isk85] Iskovskikh, Vasiliĭ A. Proof of a theorem on relations in a two-dimensional Cremona group, Usp. Mat. Nauk, Volume 40 (1985) no. 5, p. 255-256 (English transl. in Russian Math. Surveys 40 (1985), no. 5, 231–232)

[Jun42] Jung, Heinrich Über ganze birationale Transformationen der Ebene, J. Reine Angew. Math., Volume 184 (1942), pp. 161-174

[Lam01] Lamy, Stéphane L’alternative de Tits pour Aut[C2], J. Algebra, Volume 239 (2001) no. 2, pp. 413-437

[Lam02] Lamy, Stéphane Une preuve géométrique du théorème de Jung, Enseign. Math., Volume 48 (2002) no. 3, p. 3-4

[Lon18] Lonjou, Anne Graphes associés au groupe de Cremona (2018) (https://arxiv.org/abs/1802.02910 )

[MFK94] Mumford, David B.; Fogarty, John; Kirwan, Frances C. Geometric invariant theory, Springer, Ergebnisse der Mathematik und ihrer Grenzgebiete, Volume 34 (1994), xiv+292 pages

[Rui93] Ruiz, Jésus M. The basic theory of power series, Friedr. Vieweg & Sohn, Advanced Lectures in Mathematics (1993), x+134 pages

[Ser80] Serre, Jean-Pierre Trees, Springer (1980), ix+142 pages (Translated from the French by John Stillwell)

[Ser10] Serre, Jean-Pierre Le groupe de Cremona et ses sous-groupes finis, Séminaire Bourbaki. Volume 2008/2009, Société Mathématique de France (Astérisque) Volume 332 (2010), pp. 75-100 | Zbl 1257.14012

[vdK53] van der Kulk, Wouter On polynomial rings in two variables, Nieuw Arch. Wiskd., III. Ser., Volume 1 (1953), pp. 33-41 | Zbl 0050.26002

[Wri92] Wright, David Two-dimensional Cremona groups acting on simplicial complexes, Trans. Am. Math. Soc., Volume 331 (1992) no. 1, pp. 281-300 | Zbl 0767.14006